U.S. doctors online nowAsk doctors free
Terre Haute, IN
A 31-year-old female asked:

I've been taking 6mg of xanax (alprazolam) a day for 4 yrs what are the side effects of suddenly stopping?

2 doctor answers6 doctors weighed in
Dr. Pamela Pappas
Psychiatry 42 years experience
Withdrawal ; seizure: This is a large dose of xanax (alprazolam) -- and suddenly stopping would risk severe withdrawal including possible seizures. There would be confusion, agitation, sweating, nausea, severe anxiety, etc. Please do not stop this suddenly. Discuss any potential changes in dose with your physician before doing them.
Dr. Linda Callaghan
Addiction Medicine 53 years experience
Very dangerous.: You could have seizures and rebound of your anxiety. It is best to do under the guidance of a psychiatrist who could gradually taper the medication safely.

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Educational text
Free
Talk to a doctor
24/7 visits - just $39!
50% off with $15/month membership

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Educational text
Free
Talk to a doctor
24/7 visits - just $39!
50% off with $15/month membership
Last updated Oct 8, 2019

Disclaimer:

Content on HealthTap (including answers) should not be used for medical advice, diagnosis, or treatment, and interactions on HealthTap do not create a doctor-patient relationship. Never disregard or delay professional medical advice in person because of anything on HealthTap. Call your doctor or 911 if you think you may have a medical emergency.